The Annals of Statistics

Gaussian approximation for high dimensional time series

Danna Zhang and Wei Biao Wu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the problem of approximating sums of high dimensional stationary time series by Gaussian vectors, using the framework of functional dependence measure. The validity of the Gaussian approximation depends on the sample size $n$, the dimension $p$, the moment condition and the dependence of the underlying processes. We also consider an estimator for long-run covariance matrices and study its convergence properties. Our results allow constructing simultaneous confidence intervals for mean vectors of high-dimensional time series with asymptotically correct coverage probabilities. As an application, we propose a Kolmogorov–Smirnov-type statistic for testing distributions of high-dimensional time series.

Article information

Source
Ann. Statist., Volume 45, Number 5 (2017), 1895-1919.

Dates
Received: April 2016
Revised: August 2016
First available in Project Euclid: 31 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.aos/1509436822

Digital Object Identifier
doi:10.1214/16-AOS1512

Mathematical Reviews number (MathSciNet)
MR3718156

Zentralblatt MATH identifier
1381.62254

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 62E17: Approximations to distributions (nonasymptotic)

Keywords
Gaussian approximation high-dimensional time series Kolmogorov–Smirnov test long run covariance matrix simultaneous inference

Citation

Zhang, Danna; Wu, Wei Biao. Gaussian approximation for high dimensional time series. Ann. Statist. 45 (2017), no. 5, 1895--1919. doi:10.1214/16-AOS1512. https://projecteuclid.org/euclid.aos/1509436822


Export citation

References

  • [1] Alexopoulos, C. and Goldsman, D. (2004). To batch or not to batch? ACM Trans. Model. Comput. Simul. 14 76–114.
  • [2] Anderson, T. W. (1971). The Statistical Analysis of Time Series. Wiley, New York.
  • [3] Azzalini, A. (1981). A note on the estimation of a distribution function and quantiles by a kernel method. Biometrika 68 326–328.
  • [4] Bradley, R. C. (2007). Introduction to Strong Mixing Conditions. Kendrick Press.
  • [5] Bühlmann, P. (2002). Bootstraps for time series. Statist. Sci. 17 52–72.
  • [6] Burkholder, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19–42.
  • [7] Cai, T. T. and Jiang, T. (2011). Limiting laws of coherence of random matrices with applications to testing covariance structure and construction of compressed sensing matrices. Ann. Statist. 39 1496–1525.
  • [8] Chen, X., Shao, Q. M., Wu, W. B. and Xu, L. (2015). Self-normalized Cramér type moderate deviations under dependence. Preprint. Available at arXiv:1409.3642.
  • [9] Cheng, M.-Y. and Peng, L. (2002). Regression modeling for nonparametric estimation of distribution and quantile functions. Statist. Sinica 12 1043–1060.
  • [10] Chernozhukov, V., Chetverikov, D. and Kato, K. (2013). Gaussian approximations and multiplier bootstrap for maxima of sums of high-dimensional random vectors. Ann. Statist. 41 2786–2819.
  • [11] Chernozhukov, V., Chetverikov, D. and Kato, K. (2013). Testing many moment inequalities. Preprint. Available at arXiv:1312.7614.
  • [12] Chernozhukov, V., Chetverikov, D. and Kato, K. (2015). Comparison and anti-concentration bounds for maxima of Gaussian random vectors. Probab. Theory Related Fields 162 47–70.
  • [13] Deco, G., Jirsa, V. K. and McIntosh, A. R. (2013). Resting brains never rest: Computational insights into potential cognitive architectures. Trends Neurosci. 36 268–274.
  • [14] Dedecker, J., Doukhan, P., Lang, G., León, J. R., Louhichi, S. and Prieur, C. (2007). Weak Dependence: With Examples and Applications. Lecture Notes in Statistics 190. Springer, New York.
  • [15] Donoho, D. L., Elad, M. and Temlyakov, V. N. (2006). Stable recovery of sparse overcomplete representations in the presence of noise. IEEE Trans. Inform. Theory 52 6–18.
  • [16] Falk, M. (1985). Asymptotic normality of the kernel quantile estimator. Ann. Statist. 13 428–433.
  • [17] Fernique, X. (1975). Regularité des trajectoires des fonctions aléatoires gaussiennes. In École d’Été de Probabilités de Saint-Flour, IV-1974. Lecture Notes in Math. 480 1–96. Springer, Berlin.
  • [18] Hipp, J. F., Hawellek, D. J., Corbetta, M., Siegel, M. and Engel, A. K. (2012). Large-scale cortical correlation structure of spontaneous oscillatory activity. Nat. Neurosci. 15 884–890.
  • [19] Hutchison, R. M., Womelsdorf, T., Allen, E. A., Bandettini, P. A., Calhoun, V. D., Corbetta, M., Della Penna, S., Duyn, J. H., Glover, G. H., Gonzalez-Castillo, J., Handwerker, D. A., Keilholz, S., Kiviniemi, V., Leopold, D. A., de Pasquale, F., Sporns, O., Walter, M. and Chang, C. (2013). Dynamic functional connectivity: Promise, issues, and interpretations. NeuroImage 80 360–378.
  • [20] Ibragimov, I. A. and Linnik, Yu. V. (1971). Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff Publishing, Groningen.
  • [21] Jiang, T. (2004). The asymptotic distributions of the largest entries of sample correlation matrices. Ann. Appl. Probab. 14 865–880.
  • [22] Kosorok, M. R. and Ma, S. (2007). Marginal asymptotics for the “large $p$, small $n$” paradigm: With applications to microarray data. Ann. Statist. 35 1456–1486.
  • [23] Lahiri, S. N. (2003). Resampling Methods for Dependent Data. Springer, Berlin.
  • [24] Larson-Prior, L. J., Oostenveld, R., Penna, S. D., Michalareas, G., Prior, F., Babajani-Feremi, A., Schoffelen, J. M., Marzetti, L., de Pasquale, F., Pompeo, F. D., Stout, J., Woolrich, M., Luo, Q., Bucholz, R., Fries, P., Pizzella, V., Romani, G. L., Corbetta, M. and Snyder, A. Z. (2013). Adding dynamics to the human connectome project with MEG. NeuroImage 80 190–201.
  • [25] Li, D., Liu, W.-D. and Rosalsky, A. (2010). Necessary and sufficient conditions for the asymptotic distribution of the largest entry of a sample correlation matrix. Probab. Theory Related Fields 148 5–35.
  • [26] Li, D. and Rosalsky, A. (2006). Some strong limit theorems for the largest entries of sample correlation matrices. Ann. Appl. Probab. 16 423–447.
  • [27] Liu, W. and Wu, W. B. (2010). Asymptotics of spectral density estimates. Econometric Theory 26 1218–1245.
  • [28] Liu, W.-D., Lin, Z. and Shao, Q.-M. (2008). The asymptotic distribution and Berry–Esseen bound of a new test for independence in high dimension with an application to stochastic optimization. Ann. Appl. Probab. 18 2337–2366.
  • [29] Nagaev, S. V. (1979). Large deviations of sums of independent random variables. Ann. Probab. 7 745–789.
  • [30] Newey, W. K. and West, K. D. (1987). A simple, positive semidefinite, heteroskedasticity and autocorrelation consistent covariance matrix. Econometrica 55 703–708.
  • [31] Pinelis, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679–1706.
  • [32] Politis, D. N., Romano, J. P. and Wolf, M. (1999). Subsampling. Springer, New York.
  • [33] Portnoy, S. (1986). On the central limit theorem in $\textbf{R}^{p}$ when $p\to\infty$. Probab. Theory Related Fields 73 571–583.
  • [34] Priestley, M. B. (1981). Spectral Analysis and Time Series. Academic Press, San Diego.
  • [35] Priestley, M. B. (1988). Non-linear and Non-stationary Time Series Analysis. Academic Press, San Diego.
  • [36] Reiss, R.-D. (1981). Nonparametric estimation of smooth distribution functions. Scand. J. Stat. 8 116–119.
  • [37] Rosenblatt, M. (1956). A central limit theorem and a strong mixing condition. Proc. Natl. Acad. Sci. USA 42 43–47.
  • [38] Rosenblatt, M. (1971). Markov Processes. Structure and Asymptotic Behavior. Springer, New York.
  • [39] Rosenblatt, M. (1985). Stationary Sequences and Random Fields. Springer, Berlin.
  • [40] Tong, H. (1990). Nonlinear Time Series: A Dynamical System Approach. Oxford Univ. Press, New York.
  • [41] Tsay, R. S. (2005). Analysis of Financial Time Series, 2nd ed. Wiley, Hoboken, NJ.
  • [42] Wang, J., Cheng, F. and Yang, L. (2013). Smooth simultaneous confidence bands for cumulative distribution functions. J. Nonparametr. Stat. 25 395–407.
  • [43] Wiener, N. (1958). Nonlinear Problems in Random Theory. Wiley, New York.
  • [44] Wu, W. B. (2005). Nonlinear system theory: Another look at dependence. Proc. Natl. Acad. Sci. USA 102 14150–14154 (electronic).
  • [45] Wu, W. B. (2011). Asymptotic theory for stationary processes. Stat. Interface 0 1–20.
  • [46] Xiao, H. and Wu, W. B. (2013). Asymptotic theory for maximum deviations of sample covariance matrix estimates. Stochastic Process. Appl. 123 2899–2920.
  • [47] Yamato, H. (1972/73). Uniform convergence of an estimator of a distribution function. Bull. Math. Statist. 15 69–78.
  • [48] Zhang, D. and Wu, W. B (2016). Supplement to “Gaussian approximation for high dimensional time series.” DOI:10.1214/16-AOS1512SUPP.
  • [49] Zhang, X. and Cheng, G. (2014). Bootstrapping high dimensional time series. Preprint. Available at arXiv:1406.1037.
  • [50] Zhou, W. (2007). Asymptotic distribution of the largest off-diagonal entry of correlation matrices. Trans. Amer. Math. Soc. 359 5345–5363.

Supplemental materials

  • Supplement to “Gaussian approximation for high dimensional time series”. This supplemental file contains the additional technical proofs and a simulation study.